Addiction: Alcohol/Drug Rehab Community
About This Community:

Drug or alcohol addiction can be a difficult thing to recover from as your body becomes physically dependant on these substances. Discuss topics including alcohol/drug rehab centers or programs, share rehab stories and offer support, and long term recovery post-rehab.

Font Size:
A
A
A
Background:
Blank
Blank
Blank

A Hydrocodone addict's experien...

I came across this article on the net and found it interesting.  Many hydro users contemplate the use of suboxone for detox so I thought it may be applicable.

YOU DO NOT HAVE TO TAKE IT TWICE A DAY: No matter what your prescribing doctor says, it is not necessary to take this medication more frequently than every 24 hours (unless you’re a heavy duty heroin addict, maybe). Once a day dosage is effective and what I recommend (I am a user, not a doctor). Everyone metabolizes opiates differently, but 99% of people will not need another dose before 24 hours has elapsed. The half-life of Buprenorphine ranges between 1 to 3 days (20-72 hours with a mean of 36). This means that you will still have half of what you took the day before in your system when you take your next daily dose. You may even be able to handle a dose every 48 hours without experiencing any withdrawal symptoms (try it, and keep to that schedule if you can). I personally feel that I need a dose every day, but the less you can get by on the better (if you don’t want to stay addicted to this drug any longer than necessary).

 

UNLESS YOU’RE A VERY VERY HEAVY USER/ADDICT, YOU DO NOT NEED THE MAXIMUM DOSAGE:

Buprenorphine is a VERY strong opiate. If you are a hydrocodone addict, it is extremely unlikely that you will need 16mg of Buprenorphine every day. You will probably take your first dose in the doctor’s office. It will probably be 4 – 8 mg. I took 4mg in the office, and another 4 in the car on the way home. I felt great. I probably could have survived on just the 4mg, but the doctor instructed me to take the full dosage (8mg twice a day). To tell the truth, I got a small buzz that first day. I took another 8mg that evening. After a couple of days I was addicted to a much stronger opiate than I had been on the hydrocodone (and I wasn’t even getting high!). One site I visited likened using suboxone to relieve a 40mg hydro addiction to trying to kill a fly with a shotgun. My heaviest usage was about 90mg of hydro per day. I was 4 days into detox before my first dose of sub. Totally unnecessary at that point. I probably would have been better off taking just 2mg once a day, since my worst withdrawal symptoms were nearing an end. Instead I wound up addicted to 16mg a day of suboxone. Don’t count on your “addictionologist” to know what you need. They probably wont believe you about the amount of opiates you were or were not taking, and will treat everyone as if they were using massive amounts of morphine/herion/oxycontin “just in case”. This means you will probably be prescribed 16mg a day regardless. Listen to your own body instead. Just take enough to feel better, and no more. Start tapering right away. A 20-25% reduction per week is what is working for me. I do get mild withdrawal symptoms 2-3 days after the reduction, but they only last about 2 days and are easily treated with muscle relaxants and lots of coffee.

YOU WILL NOT GET HIGH, SO DON’T EVEN BOTHER:

 In a very depressed moment, I tried to up my dosage of suboxone to feel “fine”. It didn’t happen. You may feel that initial opiate warm glow when the med kicks in, but that’s as far as it goes. There is some kind of “ceiling effect” with Buprenorphine due to it’s partial antagonist/agonist properties. You can not get high off it. In fact, you can’t get high off another opiate either while the Buprenorphine is still in your system because Bupe binds more strongly to the receptors than other opiates do, and it will block their effects.

 IT IS A PAIN KILLER:

 I am a chronic pain sufferer, and the suboxone works just as well for the pain as the hydrocodone did (even in low doses). This will be one of the biggest challenges for me when I finally kick this addiction. What do I do about my pain issues once I have no opiates to rely on? Can I go back on hydro and use it responsibly? Doubtful.

HOW TO USE AGAIN WITHOUT GETTING ADDICTED:

Ha Ha Ha… Can it be done? Damned if I know. I am not planning on testing this one. My doctor who prescribed the hydro for me thinks that addiction wouldn’t be a problem if I used only the prescribed amount (10mg 3x/day). Even if I trusted that I could use it that responsibly, I still would be addicted (albeit to a very small amount). Someone posted on Usenet that you could use recreationally for 2 consecutive days if you always separated usage with 4 days clean. I have not tested this, and frankly don’t think anyone with a history of addiction could safely use again recreationally. I’m not sure I could safely use for my migraines either, although I am planning on keeping some hydrocodone in the medicine cabinet just in case. Maybe getting a loved one to help you control your meds would be useful if you have pain issues (intermittant or chronic).

YOU WILL WITHDRAW AND IT’S NOT “MILD”:

Doctors & Medical Publications state withdrawal from suboxone is longer but milder than from other opiates. Having experienced this withdrawal, I don’t think the term “mild” is very fitting. You will be miserable for about 5 days, and still slightly unhappy for about another week (longer for some). It is manageable however, especially if you follow a slow and steady taper schedule. Where cold turkey from full agonist opiates makes you long for death, withdrawal from suboxone will make you miserable but able to endure provided you have other meds to help (muscle relaxants have been my savior).

IF YOU PUKE, DON’T SWALLOW

At the end of my first day on suboxone I was puking my guts out. Called the doctor and he told me not to swallow the pill as it disolved(your actually supposed to let the pill dissolve under your tounge, as its only asorbed in the two large veins that are under your tounge. and you dont need to rinse your mouth if you do it this way i never needed to.) This worked and I have kept my stomach contents since then.

 The drug info card said the pill would disolve in 5-10 minutes. Not true. You will need to hold it under your tongue for a full 20 minutes to ensure you’re absorbing the full dosage.

THE NALOXONE IS A NON-ISSUE*: The naloxone contained in suboxone is a weaker drug than Buprenorphine, and really does not have any effect when absorbed sublingually or through ingestion. Buprenorphine itself is what causes most of the withdrawal in opiate users who are not already in withdrawal. *Naloxone may have a much greater effect if you crush and inject suboxone tablets.

YOUR DOCTOR DOESN’T KNOW EVERYTHING:

My “addictionologist” told me suboxone has a weak analgesic effect similar to 2 ibuprofen. BS. It’s analgesia is comparable to high dose hydrocodone. My “addictionologist” said withdrawal from sub was mild and not a big issue. BS. Withdrawal from sub is very unpleasant. My “addictionologist” said I needed to take the max dosage 2x per day. BS, see above.

 THE OASIS AND RETURNING TO THE DESERT:

One thing my addiction doctor said that rings very true; Suboxone is not a cure for your addiction, but an “oasis”. Once you get off suboxone (NOT an easy thing to do), you will be right back where you started. Odds are you will not be feeling just fine. If you don’t have an addictive personality, and this addiction was a one-time accident then maybe you’ll be okay. You know yourself, and if you have any doubts at all about your ability to stay clean, then get thee to a 12 step program. Go to meetings. Get out of the closet and tell people about your problem. Build a support system. Go to the meetings. Practice constant vigilance and unrelenting honesty with yourself and others. You can do this. It’s not easy, but you can do it.

 

Submitted by Worried878

Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Go
Report
Rating
Category
Start Date
Mar 18, 2009
by worried878
Last Revision
Oct 15, 2009
by worried878